Monday, July 15, 2024

News and Ideas Worth Sharing

Voice for the voiceless: Narcan can be a lifesaver

In her latest column on heroin addiction, Jennifer Wheeler writes: "With so many people overdosing these days, it is so scary. I know this is a terrifying situation for anyone involved but I would rather be prepared than let someone die – yourself included!"

Editor’s Note: Jennifer Wheeler is a recovering 35-year-old heroin addict who lives in South Berkshire County. She writes about her life, the lessons she’s learned, and the new path she’s taking. To read a letter she had previously published about her struggles with addiction, click here. To read her previous column, click here. 

Great Barrington — As a grateful, recovering heroin addict, I know — and many of you also know — the importance of someone having Narcan with you. It can save lives!

This goes for addicts and non-addicts. You never know where you will be when you find someone overdosing. Remember, we are someone’s son or daughter, mom or dad, friends and family, and most important we are human!

Narcan is the brand name for naloxone hydrochloride, the only Federal Drug Administration-approved emergency treatment for opioid overdose. Narcan is an inhalant, a nasal mist, that can prevent someone from dying of an overdose. It doesn’t require a needle, and is ready to use. A package of Narcan comes with instructions and your pharmacist can tell you how it works as well. Narcan cannot harm someone who is overdosing or not overdosing; no harm caused if administered.

With so many people overdosing these days, it is so scary. I know this is a terrifying situation for anyone involved but I would rather be prepared than let someone die – yourself included! Please put judgments aside and see the importance in this. The life saved could be anyone of us.

Heroin does not discriminate. You are not immune from overdosing no matter how much you do or if you have never overdosed or if you have never done heroin before. We call that a “yet.” I love you all and don’t want any one of you to die. The lives you save are worth saving. It could be someone you love dearly.

What does an overdose look like? There are many signs and ways to check if someone is overdosing. Here are a few: blue lips and fingernails, gurgling for breath, or finding it very hard to swallow or, finally, not breathing and unresponsive.

Here are a few ways to check: Take your knuckles and rub them very hard on their sternum or above their upper lip. These are very sensitive spots, and when rubbed hard should wake someone up if he or she is not overdosing. There are others signs and ways to check, I will attach links for more information.

If you don’t already carry Narcan on you, please go to CVS, Rite Aid or any pharmacy that is making Narcan available. Insurance may even cover it with a co-pay. The Narcan package has instructions on how to administer Narcan, and the pharmacist can answer any questions you have about what Narcan is, what it does and how it works so you will feel more comfortable carrying it with you. Go to the links below for more information.

stopoverdoseil.org/narcan.htm

https://en.wikipedia.org/wiki/Opioid_overdose

If you have any questions about Narcan I will gladly answer them. Email me at ripple80edge@gmail.com.

Please really think about carrying Narcan with you. Our lives are worth saving; we are good people, just lost and trying to survive the best way we know how at this moment. With help from others we can find a better way. Always remember we are all family and we all need to be there for each other.

spot_img

The Edge Is Free To Read.

But Not To Produce.

Continue reading

THEN & NOW: The first railroad in Berkshire County

West Stockbridge also holds the honor of welcoming the first railroad into Berkshire County.

BITS & BYTES: Madou Sidiki Diabaté and Salif Bamakora at The Foundry; Ximena Bedoya The Clark; The Funky Fiber Artist at The Little Gallery;...

Experience the history, power, magic and guidance of the West African Kora with world renowned 71st-generation virtuoso Madou Sidiki Diabaté, accompanied by his longtime student Salif Bamakora.

BITS & BYTES: ‘The Comedy of Errors’ at Shakespeare & Company; Heard World Jazz at New Marlborough Meeting House; ‘Iodine’ at Adams Theater; James...

“The Comedy of Errors” is set in the seaside Vaudeville of New York City, 1912, a mystical and sometimes strange place filled with as much magic and mischief as sailors and sea captains.

The Edge Is Free To Read.

But Not To Produce.